HomeClinical ToolsPadua

🦵 Padua Prediction Score (VTE Risk)

Assess venous thromboembolism risk in hospitalised medical patients (Padua Prediction Score).

Clinical takeaway

Score ≥ 4 indicates prophylaxis if no contraindication.

Loading calculator…
Share on XLinkedInWhatsAppEmail

Paste the link in Slack, Teams, X, or LinkedIn — the preview image comes from this page’s Open Graph card.

When to use

Decide on pharmacologic thromboprophylaxis in medical inpatients.

How it works

Weighted items (active cancer 3, prior VTE 3, reduced mobility 3, thrombophilia 3, trauma/surgery 2, age ≥ 70 1, cardiac/respiratory failure 1, MI/stroke 1, infection/rheumatologic 1, obesity 1, hormonal 1). ≥ 4 = high risk.

Key points

  • Score ≥ 4 indicates prophylaxis if no contraindication.
  • Balance against bleeding risk (e.g. IMPROVE bleed).
  • For medical, not surgical, inpatients.

References

Decision support for licensed clinicians only; not a substitute for clinical judgement, diagnosis or local protocols.

Worked calculation

The values below come from this tool's own example placeholders and are computed server-side with the formula shown on this page, so the arithmetic can be checked quickly. It demonstrates how to substitute values only — it is not clinical advice and not a real case.

Active cancerNo
Previous VTENo
Reduced mobility (≥ 3 days)No
Known thrombophiliaNo
Recent trauma/surgery (≤ 1 month)No
Age ≥ 70No
Heart and/or respiratory failureNo
Acute MI or ischaemic strokeNo
Acute infection/rheumatologic disorderNo
Obesity (BMI ≥ 30)No
Ongoing hormonal treatmentNo

Padua0

  • RiskLow VTE risk (< 4) — prophylaxis generally not indicated.
Active cancerYes (+3)
Previous VTEYes (+3)
Reduced mobility (≥ 3 days)Yes (+3)
Known thrombophiliaYes (+3)
Recent trauma/surgery (≤ 1 month)Yes (+2)
Age ≥ 70Yes (+1)
Heart and/or respiratory failureYes (+1)
Acute MI or ischaemic strokeYes (+1)
Acute infection/rheumatologic disorderYes (+1)
Obesity (BMI ≥ 30)Yes (+1)
Ongoing hormonal treatmentYes (+1)

Padua20

  • RiskHigh VTE risk (≥ 4) — pharmacologic prophylaxis if no contraindication.

Frequently asked questions

What is Padua Prediction Score (VTE Risk)?
Assess venous thromboembolism risk in hospitalised medical patients (Padua Prediction Score).
How is Padua Prediction Score (VTE Risk) calculated? What is the core formula?
Weighted items (active cancer 3, prior VTE 3, reduced mobility 3, thrombophilia 3, trauma/surgery 2, age ≥ 70 1, cardiac/respiratory failure 1, MI/stroke 1, infection/rheumatologic 1, obesity 1, hormonal 1). ≥ 4 = high risk.
When is Padua Prediction Score (VTE Risk) used?
Decide on pharmacologic thromboprophylaxis in medical inpatients.
What are the key clinical points for Padua Prediction Score (VTE Risk)?
Score ≥ 4 indicates prophylaxis if no contraindication. Balance against bleeding risk (e.g. IMPROVE bleed). For medical, not surgical, inpatients.
What are the limits and cautions when using Padua Prediction Score (VTE Risk)?
For licensed clinicians and clinical researchers. Interpret results with history, investigations and local protocols; not a diagnosis or prescription, and not a substitute for multidisciplinary decision-making or local guidelines.
How is Padua Prediction Score (VTE Risk) calculated in practice? Can you show a worked example?
Inputs: Active cancer No, Previous VTE No, Reduced mobility (≥ 3 days) No, Known thrombophilia No, Recent trauma/surgery (≤ 1 month) No, Age ≥ 70 No, Heart and/or respiratory failure No, Acute MI or ischaemic stroke No… → Result: Padua 0(Risk: Low VTE risk (< 4) — prophylaxis generally not indicated.) Inputs: Active cancer Yes (+3), Previous VTE Yes (+3), Reduced mobility (≥ 3 days) Yes (+3), Known thrombophilia Yes (+3), Recent trauma/surgery (≤ 1 month) Yes (+2), Age ≥ 70 Yes (+1), Heart and/or respiratory failure Yes (+1), Acute MI or ischaemic stroke Yes (+1)… → Result: Padua 20(Risk: High VTE risk (≥ 4) — pharmacologic prophylaxis if no contraindication.)

Other tools

🦵 Wells DVT🫁 Wells PE🫁 PERC🩸 Mentzer

中文版 →